Minnesota, 2008

Winter Storm in Minnesota, April 25 to 26, 2008

April 25 to 26, 2008 · NWS ABR · 2 events in 2 counties and zones

A strong low pressure area brought widespread heavy snow of 8 to 14 inches to west central Minnesota for much of the 25th and into the early morning hours of the 26th. The precipitation began as light freezing rain in the morning across parts of the area before changing to all snow by noon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong low pressure area brought widespread heavy snow of 8 to 14 inches to west central Minnesota for much of the 25th and into the early morning hours of the 26th. The precipitation began as light freezing rain in the morning across parts of the area before changing to all snow by noon. As the low pressure area intensified, snowfall rates and the north winds also increased. The heavy snow combined with the strong winds created widespread visibility problems along with large snowdrifts. Snowfall amounts included, 8 inches at Artichoke Lake, 9 inches at Tintah, 10 inches at Wheaton, 11 inches at Ortonville, 12 inches at Browns Valley, and 14 inches at White Rock.

There were some automobiles that went into the ditch along with some other automobiles damaged in accidents. There were also stranded motorists. Travel was not advised across the entire area and many schools were closed early. Emergency shelters when opened to house stranded motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 25, 7:00 AM CST, 1 hour earlier.

Area forecast discussion, Apr 25, 7:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
800 AM CDT FRI APR 25 2008

.UPDATE...
CHANGED SNOW ADVISORY FOR EASTERN SOUTH DAKOTA TO WINTER WEATHER
ADVISORY AS AREAS OF FREEZING RAIN ARE MOVING THROUGH PARTS OF
HAMLIN...DEUEL...AND CODINGTON COUNTIES...INCLUDING THE I29 WATERTOWN
AREA.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
HERE IT IS...THE END OF APRIL AND WINTER WEATHER IS STILL HANGING
ON...MAKING FOR A CHALLENGING SHORT TERM FORECAST.

CURRENTLY HAVE AN EXTENSION AREA OF SHOWERS...WITH EMBEDDED
THUNDERSTORMS OVER MUCH OF NEBRASKA. SURFACE LOW OVER KANSAS IS
EXPECTED TO LIFT NORTHEAST...INTO CENTRAL IOWA BY THIS MORNING.
THEN IT TAKES A MORE NORTHERLY DIRECTION INTO NORTHERN MINNESOTA.
STRONG H7 LOW WILL TRACK FROM CENTRAL NEBRASKA TO WESTERN
MINNESOTA BY THIS AFTERNOON. A TROWEL FEATURE FORMS...EAST OF THE
SISSETON THIS AFTERNOON...WITH DECENT MID AND UPPER LEVEL
FRONTOGENESIS NOTED. CROSS SECTIONS INDICATE A GOOD OMEGA FIELD
IN THE PREFERRED SNOW GROWTH REGION...ALONG AND EAST OF THE
SISSETON HILL. WITH ALL THE RIGHT INGREDIENTS IN LINE...HAVE ELECTED
TO ISSUES A SNOW ADVISORY FOR DAY/MARSHALL/CLARK..AND AREAS EAST.
HAVE THE HIGHEST SNOWFALL AMOUNTS ALONG THE EASTERN SIDE OF THE
SISSETON HILLS. WINDS WILL BE BREEZY...HOWEVER EXPECT HEAVY WET
SNOW WITH VERY LITTLE BLOWING SNOW. WITH WARM GROUND
TEMPERATURES...EXPECT ACCUMULATING SNOW TO BE MAINLY IN THE GRASSY
AREAS. AT THIS TIME...SNOWFALL AMOUNTS LOOK TO RANGE FROM 2 TO 5
INCHES. COULD NOT RULE OUT ISOLATED HIGHER AMOUNTS. EXPECT SNOW TO
TAPER OFF LATE THIS EVENING. MADE MINOR CHANGES THE GRID FROM
SATURDAY ONWARD. BOTH THE GFS/NAM STILL SHOWS ANOTHER WAVE COMING
DOWN THE BACKSIDE OF A LONGWAVE TROF.

.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY MORNING

PRETTY GOOD AGREEMENT BETWEEN MEDIUM RANGE MODELS. A RATHER QUIET
EXTENDED PERIOD UNTIL NEAR THE END. THE PERIOD OPENS WITH AN H5
UPPER LEVEL TROUGH ROTATING AROUND A HUDSON BAY LOW IS JUST
CLEARING THIS AREA. THE WESTERN RIDGE IS REBUILDING OVER THE
ROCKIES AND THIS AREA IS UNDER NORTHWEST FLOW. BY TUESDAY THE
WESTERN RIDGE STARTS TO MOVE EAST AND IS OVER WESTERN SOUTH DAKOTA
BY TUESDAY AFTERNOON. A PACIFIC LOW IS ARRIVING ON THE WEST COAST
TUESDAY EVENING AS WELL. ON WEDNESDAY SURFACE REFLECTION OF H5
UPPER LEVEL LOW HAS FORMED IN THE LEE OF THE ROCKIES AND IS
STARTING TO MOVE EAST. STRONG WARM ADVECTION WILL MOVE INTO THE
REGION AND THERE IS A SLIGHT CHANCE OF SOME THUNDERSTORMS. SET UP
IS NOT GREAT AND MOVEMENT IS SLOWER THAN PREVIOUS RUNS. EXPECT
THIS TIMING MAY WELL SLIP 24 HOURS BEFORE IT ARRIVES IN THE NEAR
TERM. FOR NOW WENT WITH CONTINUITY AND COORDINATION AND KEPT
MENTION IN THIS EXTENDED PERIOD. TEMPERATURES LOOKED GOOD SO NO
MAJOR CHANGES WERE MADE TO THEM.

&&

.AVIATION...
MVFR IS THE RULE ACROSS THE AREA THIS MORNING. WATERTOWN IS
REPORTING IFR CONDITIONS. WSR-88D IS SHOWING SOME AREAS OF HEAVIER
RAIN MOVING NORTHEAST FROM NEBRASKA. THE REST OF TODAY UPPER LEVEL
DISTURBANCE AND SURFACE LOW MOVING JUST EAST OF HERE WILL PROVIDE
CONTINUED IFR CONDITIONS IN THE EAST WITH CONTINUED MVFR IN THE
CENTRAL PART OF THE STATE. CEILINGS IN CENTRAL SOUTH DAKOTA WILL
CONTINUE AROUND 1000-2000 FT AGL TODAY WITH CEILINGS IN THE EAST
AT LESS THAN 1000 FT AGL. LATER TODAY SNOW WILL FALL ESPECIALLY IN
THE EAST WHICH WILL LIMIT VISIBILITY TO IFR AS WELL WITH
VISIBILITY FALLING TO AS LOW AS 1/2SM AT TIMES IN THE EAST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 10 PM CDT THIS EVENING FOR CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

MN...WINTER WEATHER ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BIG
     STONE-TRAVERSE.

&&

UPDATE...GIONTA
SHORT TERM...SD
LONG TERM...KEEFE
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 25, 4:34 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT FRI APR 25 2008

MNZ039-046-SDZ007-008-011-019>023-261045-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
534 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY HAS BEEN ISSUES FOR THE AREA TODAY THROUGH
TONIGHT. A LOW PRESSURE SYSTEM WILL MOVE INTO MINNESOTA
TODAY. THIS SYSTEM WILL SPREAD PRECIPITATION INTO THE AREA.
EXPECTING MOSTLY A SNOW EVENT...HOWEVER THERE MAYBE A BRIEF
PERIOD OF FREEZING RAIN...MAINLY EAST OF THE I29 CORRIDOR. SNOW
MAY BECOME HEAVY AT TIMES THIS AFTERNOON. EXPECT THE SNOW TO TAPER
OFF LATE THIS EVENING WITH SNOWFALL TOTALS OF 2 TO 5 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM WILL BRING LIGHT PRECIPITATION TO THE REGION
ON SATURDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED. PLEASE FEEL FREE TO RELAY
SNOWFALL AMOUNTS OR IF MIXED PRECIPITATION IS OBSERVED.

SDZ003>006-009-010-015>018-033>037-045-048-051-261045-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
534 AM CDT FRI APR 25 2008 /434 AM MDT FRI APR 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE INTO MINNESOTA TODAY. THIS SYSTEM
WILL BRING LIGHT SNOWFALL TO THE AREA. SNOWFALL AMOUNTS OF 1 INCH
IS POSSIBLE...MAINLY ALONG THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM WILL BRING LIGHT PRECIPITATION TO THE REGION
ON SATURDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Big Stone

When
April 25, 8:00 AM CST to April 26, 3:00 AM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Winter Storm, Traverse

When
April 25, 9:00 AM CST to April 26, 3:00 AM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98047, 98048.